Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 28, NWS Jackson, MS

March 5, 2003Hinds County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 5, 2003, 4:56 PM CST for Hinds County, Mississippi. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2003, 4:56 PM CST (22:56 UTC)
Expired
Mar 5, 2003, 5:30 PM CST
In force
34 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Hinds County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 2:45 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WUUS54 KJAN 052256
SVRJAN
MSC049-052330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
455 PM CST WED MAR 5 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HINDS COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 530 PM CST

* AT 455 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF LEARNED...MOVING EAST   
  AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR RAYMOND AT 500 PM CST
  BE NEAR TERRY AT 505 PM CST
  BE NEAR BYRAM...CLINTON AT 510 PM CST
  BE NEAR JACKSON AT 515 PM CST

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3228 9067 3206 9067 3207 9029 3239 9016

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 10:35 AM CST, 6 hours 21 minutes earlier.

Area forecast discussion, Mar 5, 10:35 AM CST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE JACKSON MS
1035 AM CST WED MAR 5 2003

VAPOR IMAGERY SHOWS STRONG SHORTWAVE TROUGH OVER NORTHERN MEXICO.
THIS WILL AID IN THUNDERSTORM DEVELOP BY MID TO LATE AFTERNOON OVER
THE REGION. WITH 850 TEMPS AT 15C...GOOD UPPER JET AND  TEMPS
ALREADY IN THE MIDDLE 60S ON THE COAST....EXPECT LOW LEVEL CLOUDS TO
MIX OUT THIS AFTERNOON. MORNING CAP ON AREA SOUNDINGS WILL ERODE
BY AROUND MID AFTERNOON. SO WITH THIS IN MIND HAVE INCREASED POPS
SLIGHTLY IN THE NORTH...UP TEMPS BY 1-2 CATEGORIES...ESPECIALLY IN
THE SOUTH WITH LOW TO MIDDLE 70S EXPECTED. IF WE GET SEVERE IT WILL
BE BY LATE AFTERNOON IN THE SOUTH AND ALSO MENTIONED A FEW STORMS IN
THE NORTHEAST. THE REST OF FORECAST FOR THIS AFTERNOON APPEARS TO
BE ON TRACK.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
17

*******************************************************************
MAIN FORECAST CHALLENGE IS THE RAIN SYSTEM TONIGHT AND WHETHER THIS
SYSTEM WILL PRODUCE A SIGNIFICANT AMOUNT OF SEVERE WEATHER IN THE
FORECAST AREA.

IN THE SHORT TERM...WEDNESDAY THROUGH FRIDAY...A MILD SOUTHWESTERLY
SUBTROPICAL JET CONTINUES TO AFFECT THE LOWER MISSISSIPPI VALLEY FOR
AT LEAST A FEW MORE DAYS.  BOTH THE ETA AND GFS MODELS FORECAST A
LOW PRESSURE CENTER TO FORM OVER MISSISSIPPI LATER THIS AFTERNOON.
ALTHOUGH THE INSTABILITY SHOULD BE SOMEWHAT MARGINAL WITH THIS
SYSTEM...THE LOCAL FORECAST AREA SHOULD BE IN THE RIGHT ENTRANCE
REGION OF A VERY STRONG JET STREAM (140 TO 150 KNOT CORE OVER
KENTUCKY AND INTO PENNSYLVANIA).  THE PROXIMITY TO THE RIGHT
ENTRANCE REGION OF THE JET WILL LEAD TO INCREASED UPPER LEVEL
DIVERGENCE OVER THE REGION AND WE WILL ALSO HAVE STRONG DEEP LAYER
WIND SHEAR.  I BELIEVE THE EXTENSIVE CLOUDINESS OVER THE FORECAST
AREA WILL KEEP HIGH TEMPERATURES SLIGHTLY BELOW AVN/NGM GUIDANCE
NUMBERS. THE ETA GUIDANCE NUMBERS SEEM TO BE RUNNING AT LEAST 10
DEGREES TOO HIGH FOR THE MAXIMUM TEMPERATURE TODAY.  THE GOOD NEWS
WITH THIS STORM SYSTEM IS THAT IT SHOULD BE A VERY FAST MOVER.  THE
MAIN LINE OF STORMS SHOULD PROGRESS QUICKLY THROUGH THE FORECAST
AREA IN THE LATE AFTERNOON THROUGH THE EVENING TIME FRAME.  WITH
MANY RIVERS STILL NEAR OR ABOVE FLOOD STAGE...WE DONT NEED A HEAVY
RAIN EVENT.  MORE GOOD NEWS IN THE SHORT TERM IS THAT THE ETA AND
GFS MODELS CONTINUE TO SHOW A DRY FORECAST FOR FRIDAY.  (A FEW DAYS
AGO THE GFS INDICATED THAT FRIDAY COULD BE A SIGNIFICANT RAIN DAY.)
WITH THE LATEST MODEL RUN AND TO BETTER BLEND WITH NEIGHBORING
OFFICE FORECASTS FOR FRIDAY...I TOTALLY REMOVED MENTION OF RAIN FOR
FRIDAY. FOR TEMPERATURES IN THE SHORT TERM...AS MENTIONED
EARLIER...I BELIEVE CLOUDS WILL HOLD THE TEMPERATURES SLIGHTLY BELOW
THE COOLEST GUIDANCE NUMBERS THIS AFTERNOON. THEN...AFTER THE FRONT
MOVES THROUGH TONIGHT...WE SHOULD HAVE LESS CLOUDS AND A BIGGER
DIURNAL TEMPERATURE RANGE.  TEMPERATURES MAY GET WELL INTO THE 70S
ON FRIDAY WITH LOTS OF SUNSHINE.

IN THE EXTENDED...SATURDAY THROUGH TUESDAY...THE UPPER LEVEL FLOW
BECOMES MORE WESTERLY TO WEST NORTHWESTERLY. THIS PATTERN SHOULD BE
DRIER THAN THE EXTREMELY MOIST AND CLOUDY PATTERN WE HAVE
EXPERIENCED THE LAST SEVERAL WEEKS.  AT THIS TIME...WILL LEAVE
EXTENDED PERIOD FORECAST DRY.  HOWEVER...LATEST GFS MODEL RUN SHOWS
POSSIBILITY OF SOME RAIN FOR TUESDAY. THE TEMPERATURES WILL FINALLY
BE SEASONABLY MILD AFTER A LONG BELOW NORMAL PERIOD.  HIGHS WILL
GENERALLY BE IN THE 70S.

PRELIM NUMBERS...
JAN 63/52/65/47/74 58--0
MEI 64/54/65/47/74 38-10

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15
Hazardous weather outlook, Mar 5, 12:40 PM CST, 4 hours 16 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR FLOODING SECTION...AREAL COVERAGE
NATIONAL WEATHER SERVICE JACKSON MS
1240 PM CST WED MAR 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE
REGION AS A COLD FRONT MOVES IN FROM THE WEST. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE BY 5 PM...MAINLY ACROSS THE
SOUTHERN PART OF THE REGION. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS GENERALLY ALONG AND SOUTHEAST OF A WINNSBORO
LOUISIANA TO LEXINGTON TO COLUMBUS MISSISSIPPI LINE. THERE IS A
RISK OF SCATTERED SEVERE THUNDERSTORMS ACROSS EASTERN LOUISIANA
AND PORTIONS OF CENTRAL AND SOUTHERN MISSISSIPPI GENERALLY ALONG
AND SOUTH OF A LINE FROM SICILY ISLAND LOUISIANA TO MENDENHALL TO
QUITMAN MISSISSIPPI. THE PRIMARY TIME FOR SEVERE WEATHER WILL BE
FROM 4 PM TO MIDNIGHT. THE SEVERE WEATHER WILL END FROM WEST TO
EAST DURING THE EVENING HOURS. THE PRIMARY SEVERE WEATHER RISK
LATE THIS AFTERNOON AND THIS EVENING WILL BE DAMAGING WINDS UP TO
70 MPH AND LARGE HAIL.

A COLD FRONT WILL MOVE INTO NORTHWEST MISSISSIPPI THIS AFTERNOON
AND WILL MOVE THROUGH THE REGION TONIGHT. A VIGOROUS UPPER LEVEL
JET THAT WILL BE POSITIONED OVER THE REGION WILL PRODUCE STRONG
UPPER SUPPORT FOR THUNDERSTORM DEVELOPMENT. GULF MOISTURE WILL
PUSH INTO SOUTHERN AREAS THIS AFTERNOON AS LOW LEVEL SOUTHERLY
FLOW INCREASES AND VERTICAL WIND PROFILES SHOW GOOD SHEAR ON TAP
FOR LATE THIS AFTERNOON AND TONIGHT. THE WEAK LINK IN THE
SCENARIO TODAY WILL BE UNCERTAINTY OF INSTABILITY.

...FLOODING...
SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AS A
COLD FRONT MOVES INTO THE AREA. A STRONG UPPER LEVEL JET THAT
WILL BE POSITIONED OVER THE REGION WILL PROVIDE ADDITIONAL
SUPPORT FOR THUNDERSTORM DEVELOPMENT. GULF MOISTURE WILL DEEPEN
AS SOUTHERLY LOW LEVEL FLOW INCREASES. PERIODS OF HEAVY RAINFALL
ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT IN STRONGER
THUNDERSTORMS. WATER MAY BRIEFLY POND ON ROADWAYS AND IN LOW
LYING AREAS. PERIODS OF HEAVY RAINFALL ARE MOST LIKELY SOUTH OF A
LINE FROM WINNSBORO LOUISIANA TO CANTON MISSISSIPPI TO COLUMBUS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED LATER TODAY AND
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:27 PM CSTSevere Thunderstorm WarningJANCopiah, Hinds, Rankin38 min
Mar 5, 4:14 PM CSTSevere Thunderstorm WarningJANHinds, Rankin41 min
Mar 5, 4:16 PM CSTFlash Flood WarningJANHinds, Rankin119 min
Mar 5, 4:50 PM CSTSevere Thunderstorm WarningJANScott45 min
Mar 5, 5:05 PM CSTSevere Thunderstorm WarningJANWarren45 min
Mar 5, 5:13 PM CSTSevere Thunderstorm WarningJANNeshoba, Newton57 min
Mar 5, 5:38 PM CSTSevere Thunderstorm WarningJANKemper, Lauderdale42 min
Mar 5, 5:50 PM CSTTornado WarningJANKemper30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.